South Dakota, 2022

Damaging Winds in South Dakota, August 17, 2022

August 17, 2022 · NWS UNR · 2 events in 1 county or zone

A thunderstorm became severe over southwestern portions of Butte County, producing strong wind gusts over 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe over southwestern portions of Butte County, producing strong wind gusts over 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 17, 12:50 PM MST, 40 minutes earlier.

Area forecast discussion, Aug 17, 12:50 PM MST, 40 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
150 PM MDT Wed Aug 17 2022

.DISCUSSION...(This Evening Through Wednesday)
Issued at 125 PM MDT Wed Aug 17 2022

19Z upper level analysis has large ridge across the western CONUS,
with large closed low across the New England area. In between,
disturbed northwest flow across the northern and central Plains is
in place. A weak shortwave is dropping southeast across the
Dakotas, firing some showers and thunderstorms at the moment. At
the surface, a weak trof is slowly sagging south across the area.
Temperatures at 1 pm across the forecast area are in the upper 80s
to lower 90s. Winds are light out of the south, turning northerly
behind the weak surface trof.

Weak surface trof will continue to sag south, as upper shortwave
slides to the southeast. Scattered showers and thunderstorms will
continue to follow suit, with a few stronger storms possible
through this evening. Shower activity will shift south and east of
the area late this evening, with skies clearing overnight. Low
temperatures will be in the 50s to lower 60s.

Northwest flow transitions to more northerly flow over the next
couple of days, as a weak upper low develops just to the east of
the forecast area. Mainly dry conditions are expected, with some
low chances for light precip on the backside of the upper low
across central and south central SD. Temperatures will be near to
slightly below average.

Late in the week, and into the weekend, western upper ridge shifts
east into the Great Plains. Dry conditions expected, with
temperatures climbing back to above average. Next chance for any
type of precip will come early next week as the upper ridge is
squashed by the next strong upper low moving across the northern
CONUS.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Thursday)
Issued At 1048 AM MDT Wed Aug 17 2022

Scattered showers and thunderstorms will move over the CWA this
afternoon and evening, as a cool front crosses the region. Some
local MVFR conditions will be possible with the precipitation, but
otherwise VFR conditions are expected. Some gusty northwesterly
winds may accompany the front as well, but are not expected to
persist much beyond the frontal passage. Northerly winds will
become breezy again Thursday morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...15
AVIATION...Pojorlie
Hazardous weather outlook, Aug 17, 6:51 AM MST, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
751 AM MDT Wed Aug 17 2022

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
751 AM MDT Wed Aug 17 2022 /851 AM CDT Wed Aug 17 2022/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this afternoon into tonight.
Severe thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 17, 1:03 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Rapid City SD
203 PM MDT Wed Aug 17 2022

SDZ012-WYZ071-172045-
Butte SD-Northeastern Crook WY-
203 PM MDT Wed Aug 17 2022

...A strong thunderstorm will impact portions of northwestern Butte
and northeastern Crook Counties through 245 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Colony, or 30 miles northwest of Belle Fourche, moving
southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Antelope Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4511 10362 4479 10404 4500 10424 4501 10404
      4521 10404
TIME...MOT...LOC 2002Z 309DEG 18KT 4507 10410

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Pojorlie

The radar

The Rapid City radar (KUDX), 118 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butte

When
August 17, 1:30 PM MST
Where
Butte County, 9.78 mi N of Belle Fourche Airport
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.870, -103.890

The spotter estimated wind gusts around 60 mph.

Thunderstorm Wind, Butte

When
August 17, 1:44 PM MST to 1:49 PM MST
Where
Butte County, 9.64 mi WNW of Belle Fourche Airport
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
44.800, -104.030

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045733, 1045734.